Recognition of tardive dyskinesia (TD) and other neuroleptic, drug-induced, extrapyramidal side effects presents a major challenge in modern clinical psychopharmacology. Failure to recognize these disorders can lead to poor patient care and may contribute to societal pressure for external control of psychiatric practice. This study reports the occurrence of tardive dyskinesia and drug-induced parkinsonism (DIP) in 101 inpatients, and documents underrecognition of both disorders by resident physicians. Researchers noted TD in 28% of cases and residents only described TD (or symptoms of TD) in 12%. The researcher determined DIP prevalence rate of 26% contrasted with an 11% rate found by residents. Patients with psychotic disorders were more likely than other patients to have researcher-identified TD, whereas DIP (researcher cases) occurred more often in patients with affective diagnoses. Residents tended to miss milder cases of TD, and to miss DIP in younger patients and in patients with affective disorders. Improved teaching and clinical exams are recommended to improve recognition.
ASJC Scopus subject areas
- Psychiatry and Mental health